Alert archive / California / Special Weather Statements in 2017
Special Weather Statement, NWS Sacramento, CA
NWS Sacramento, CA issued this special weather statement at Mar 22, 2017, 1:21 PM PDT for Sacramento County, California. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 22, 2017, 1:21 PM PDT (20:21 UTC)
- Expired
- Mar 22, 2017, 2:00 PM PDT
- In force
- 39 min
- Issued by
- NWS Sacramento, CA
County Sacramento County, CA
The radar
The Sacramento radar (KDAX), 21 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 1:24 PM PDT | HAIL 0.25 | 3 N Cal Expo, CA | SMALL HAIL REPORTED AT DEL PASO HEIGHTS SACRAMENTO, CA. PICTURE POSTED TO OUR FACEBOOK PAGE. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
226 WWUS86 KSTO 222021 SPSSTO Special Weather Statement National Weather Service Sacramento CA 121 PM PDT WED MAR 22 2017 CAZ017-222100- Southern Sacramento Valley CA- 121 PM PDT WED MAR 22 2017 ...SPECIAL WEATHER STATEMENT... At 120 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from near Rio Linda to near Freeport. These storms were moving northeast at 10 mph.. Half inch hail will be possible with these storms. Locations impacted include... Sacramento, Citrus Heights, Carmichael, Fair Oaks, West Sacramento, Foothill Farms, North Highlands, Elverta, Arco Arena, Rio Linda, Freeport, Parkway-South Sacramento, Antelope, La Riviera, Orangevale, Florin, Rosemont, Raley Field, Sacramento Zoo and Arden-Arcade. LAT...LON 3872 12147 3870 12123 3839 12154 3847 12168 TIME...MOT...LOC 2020Z 196DEG 3KT 3863 12144 3846 12158 $$ cs
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this special weather statement went out at Mar 22, 4:18 AM PDT, 9 hours 3 minutes earlier.
Area forecast discussion, Mar 22, 4:18 AM PDT, 9 hours 3 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 418 AM PDT Wed Mar 22 2017 .Synopsis... Unsettled weather will continue into next week as a series of weather systems move through the region. Chance of thunderstorms again today. && .Discussion... A north-south oriented line of showers accompanied by moderate to occasionally heavy rain is moving through the Central Valley early this morning. Temperatures are running a little cooler compared to 24 hours ago and generally range from the 30s in the mountains to the upper 40s to mid 50s in the valley. The line of showers will move south and east this morning, but will likely not clear the Sacramento and Stockton areas by the morning commute. Precipitation will turn more showery later this morning and thru the afternoon as the upper trough moves overhead. The risk for thunderstorms will continue, but will likely be more of the pulse variety today (weaker shear) with small hail and heavy rain being the primary concerns. Snow likely to return to the northern Sierra this morning as the band of showers shifts east, so some travel impacts will likely develop over the passes this morning. Radar profilers indicate the snow level is around 5-6K feet and will lower some today. Showers will to taper off from the north and west this evening, then dry weather is expected for Thursday with brief ridging over the area. Unsettled pattern continues with the next system forecast to move in Friday with another round of rain and gusty southerly winds with snow in the mountains, then showers decrease Saturday. && .EXTENDED DISCUSSION (Sunday THROUGH Wednesday) Next in a series of Pacific frontal systems pushes into Norcal on Sunday. All areas of the CWA should see at least a chance of precipitation by afternoon. Precipitation amounts with this week system are expected to be fairly light so even with moderate snow levels, impacts are expected to be minimal. Models diverge as to how fast this system will exit the region. ECMWF and GEM models quickly shift the upper trough axis eastward into the Great Basin by Monday while the slower GFS keeps cyclonic flow and shower threat over the forecast area Monday. Models diverge even more Tuesday and Wednesday. Have kept slight threat of precipitation over the northern mountains Tuesday with ECMWF and GEM showing some sort of trough over Pacific Northwest but GFS puts a fairly strong ridge over Norcal Tuesday so confidence in the forecast for this time period is low. Models seem to be settling in on idea of west coast ridging around the middle of next week for at least a brief drying period but considering poor model consistency, confidence remains low. && .AVIATION... MVFR ceilings central valley and IFR over mountains as upper level trough moves through Norcal today. Isolated thunderstorms valley and foothills. Snow level 4500 to 5500 feet. Improving conditions after 00z Thursday becoming VFR over central valley. Southerly winds 5 to 15 mph becoming variable to 10 mph after 00z. && .STO WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM PDT this evening for Western Plumas County/Lassen Park. Winter Weather Advisory until 6 PM PDT this evening for West Slope Northern Sierra Nevada. &&
In the hours before
Local storm report, Mar 22, 10:59 AM PDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1059 AM PDT WED MAR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM SNOW 1 SSE CEDAR RIDGE 38.06N 120.27W
03/22/2017 U0.3 INCH TUOLUMNE CA TRAINED SPOTTER
SPOTTER REPORTED 0.25"-0.5" SNOW IN 15
MINUTES AT 4050 FT ELEVATION IN CEDAR RIDGE.
&&
HECLocal storm report, Mar 22, 12:39 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1239 PM PDT WED MAR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM DOWNBURST 1 SSW TWAIN HARTE 38.03N 120.24W
03/21/2017 TUOLUMNE CA NWS STORM SURVEY
AN NWS STORM SURVEY TEAM DETERMINED STRAIGHT
LINE WINDS FROM A MICRO-BURST ASSOCIATED
WITH A SEVERE THUNDERSTORM CAUSED DAMAGE IN
TWAIN HARTE, CA TUESDAY AFTERNOON. NUMEROUS
TREES WERE BROUGHT DOWN, AND A HOME WAS
DAMAGED. WINDS GUSTED TO AN ESTIMATED 105
MPH.
&&
EKSpecial weather statement, Mar 22, 1:14 PM PDT, 7 minutes before
Special Weather Statement National Weather Service Sacramento CA 114 PM PDT WED MAR 22 2017 CAZ016-063-222100- Central Sacramento Valley CA- Mountains Southwestern Shasta County to Northern Lake County CA- 114 PM PDT WED MAR 22 2017 ...SPECIAL WEATHER STATEMENT... At 114 PM PDT, Doppler radar was tracking a strong thunderstorm over East Park Reservoir, or 17 miles south of Elk Creek, moving southeast at 10 mph. Half inch hail will be possible with this storm. Locations impacted include... East Park Reservoir, Lodoga and Stoneyford. LAT...LON 3924 12256 3943 12264 3942 12229 3925 12226 TIME...MOT...LOC 2014Z 337DEG 5KT 3936 12253 cs
Special weather statement, Mar 22, 1:17 PM PDT, 4 minutes before
Special Weather Statement National Weather Service Sacramento CA 117 PM PDT WED MAR 22 2017 CAZ015-063-222100- Northern Sacramento Valley CA- Mountains Southwestern Shasta County to Northern Lake County CA- 117 PM PDT WED MAR 22 2017 ...SPECIAL WEATHER STATEMENT... At 117 PM PDT, Doppler radar was tracking a strong thunderstorm over Paskenta, or 18 miles northeast of Alder Springs. This storm was moving southeast at 10 mph. Half inch hail will be possible with this storm. Locations impacted include... Paskenta, Black Butte Dam, Black Butte Summit and Black Butte Lake. LAT...LON 3992 12268 3999 12257 3981 12230 3981 12267 TIME...MOT...LOC 2017Z 322DEG 2KT 3990 12258 cs
Special weather statement, Mar 22, 1:21 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Sacramento CA 121 PM PDT WED MAR 22 2017 CAZ017-222100- Southern Sacramento Valley CA- 121 PM PDT WED MAR 22 2017 ...SPECIAL WEATHER STATEMENT... At 120 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from near Rio Linda to near Freeport. These storms were moving northeast at 10 mph.. Half inch hail will be possible with these storms. Locations impacted include... Sacramento, Citrus Heights, Carmichael, Fair Oaks, West Sacramento, Foothill Farms, North Highlands, Elverta, Arco Arena, Rio Linda, Freeport, Parkway-South Sacramento, Antelope, La Riviera, Orangevale, Florin, Rosemont, Raley Field, Sacramento Zoo and Arden-Arcade. LAT...LON 3872 12147 3870 12123 3839 12154 3847 12168 TIME...MOT...LOC 2020Z 196DEG 3KT 3863 12144 3846 12158 cs
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 6:08 PM PDT | Winter Weather Advisory | STO | 28 hr | |
| Mar 22, 1:14 PM PDT | Special Weather Statement | STO | Colusa | 46 min |
| Mar 22, 1:17 PM PDT | Special Weather Statement | STO | Tehama | 43 min |
| Mar 22, 1:57 PM PDT | Special Weather Statement | STO | Sutter | 48 min |
| Mar 22, 2:20 PM PDT | Special Weather Statement | STO | Glenn | 40 min |
| Mar 22, 3:04 PM PDT | Special Weather Statement | STO | Glenn, Tehama | 56 min |
| Mar 22, 4:11 PM PDT | Special Weather Statement | STO | Glenn | 49 min |
Nearby
Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.